Idaho, 2013Damaging Wind in Idaho, August 8, 2013
August 8, 2013 · NWS PIH · 1 event in 1 county or zone
A spotter in Bern measured a 72 mph wind gust in a thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A spotter in Bern measured a 72 mph wind gust in a thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 8, 12:56 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 8, 12:56 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
156 PM MDT THU AUG 8 2013
.DISCUSSION...BATCH OF MOISTURE WORKING THROUGH THE AREA TODAY
WILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS THAT WILL PERSIST
INTO THE EARLY EVENING. SOME WIND GUSTS TO 40 MPH ALONG WITH SMALL
HAIL IS POSSIBLE WITH THESE STORMS. FRIDAY AND BEYOND...THE MAIN
BATCH OF MOISTURE WILL MOVE NORTH OF THE REGION. A LOW PRESSURE
SYSTEM WILL MOVE NORTH ALONG THE COAST WHILE MONSOONAL MOISTURE
WILL REMAIN OVER EASTERN UTAH. EASTERN AND CENTRAL IDAHO WILL
REMAIN RELATIVELY DRY BECAUSE THE AREA IS TRAPPED IN THE DRY AIR
BETWEEN THESE TWO FEATURES. A SLIGHT CHANCE OF THUNDERSTORMS IS
POSSIBLE JUST ABOUT EVERY DAY IN THE MOUNTAINS AND TEMPS WILL
REMAIN RATHER STABLE...GENERALLY AROUND 90 FOR HIGHS IN MOST
LOCATIONS.
VALLE
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST
SUNSET ACROSS EASTERN IDAHO. ALL TAF SITES ARE CARRYING VCTS THROUGH
3Z AND IT MAY NEED TO BE EXTENDED AFTER THAT...DEPENDING ON HOW
THINGS EVOLVE OVER THE NEXT SEVERAL HOURS. STORMS WILL BE CAPABLE OF
PRODUCING LIGHT RAINFALL AND WIND GUSTS OVER 35KTS. AFTER THAT...WE
WILL SEE DRIER AIR MOVING IN. ANY STORMS TOMORROW WILL BE CONFINED
TO THE MOUNTAINS AND AWAY FOR ALL TAF SITES INCLUDING KSUN. GUSTY
SOUTHERLY WINDS WILL AROUND TOMORROW ESPECIALLY IN THE AFTERNOON.
KEYES
&&
.FIRE WEATHER...MONSOON MOISTURE CONTINUES TO MOVE ACROSS EASTERN
IDAHO TODAY...FOLLOWED BY A DRY SLOT IN THE NEXT 24 HOURS. THE RED
FLAG WARNING FOR ALL ZONES EXCEPT 411 FOR WIDELY SCATTERED TO
SCATTERED STORMS WILL REMAIN IN PLACE THROUGH THIS EVENING. WE ARE
STILL EXPECTING LITTLE RAINFALL AND WIND GUSTS OVER 40MPH WITH A LOT
OF THESE STORMS. STORM COVERAGE IS EXPECTED TO DECREASE
OVERNIGHT...BUT WE WILL BE WATCHING THAT CLOSELY. QUITE OFTEN IN
THESE MONSOON EVENTS WE DON'T REALLY GET A GOOD LOOK AT WHEN THINGS
IN UNTIL THINGS ARE IN PROGRESS. THE DRY SLOT MOVES IN BY TOMORROW
AND REMAINS IN PLACE PRETTY MUCH THROUGH NEXT WEEK. WE WILL SEE SOME
ISOLATED/POTENTIALLY WIDELY SCATTERED STORMS IN THE MOUNTAINS
ESPECIALLY CLOSER TO THE MONTANA AND WYOMING BORDERS. FOR
TONIGHT...WE ARE EXPECTING SOUTHERLY WINDS TO REMAIN ELEVATED AND RH
RECOVERY POOR FOR MID AND UPPER SLOPES WITH SOME RECOVERY IN THE
LOWER VALLEYS. GUSTY SOUTHERLY WINDS WILL DEVELOP FOR TOMORROW
AFTERNOON AND EVENING. THE COMBINATION OF THE WINDS AND LOW HUMIDITY
WILL LIKELY RESULT IN RED FLAG CONDITIONS OVER MUCH OF EASTERN
IDAHO. WE WILL ALSO SEE POTENTIAL LIGHTNING ISSUES ACROSS ZONES
475...476 AND 411. WILL ADD THIS MENTION INTO THE EXISTING WATCH FOR
TOMORROW FOR 475 AND 476...AS 411 IS STILL NOT CONSIDERED CRITICAL.
IN TERMS OF THE WATCH FOR TOMORROW...THE EVENING OR MID SHIFT WILL
MAKE THE CALL ON UPGRADING THE WATCH TO A WARNING. THE WINDS LET UP
SLIGHTLY OVER THE WEEKEND...BUT WE STILL MAY BE REACHING RED FLAG
CONDITIONS ON SATURDAY. KEYES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING IDZ410-413.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
IDZ410-425.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
IDZ413-427.
RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING IDZ422-425-427.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
IDZ422-475-476.
RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING IDZ475-476.
&&
Hazardous weather outlook, Aug 8, 3:48 AM MST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
448 AM MDT THU AUG 8 2013
IDZ017>025-031-032-091100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
448 AM MDT THU AUG 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE THREAT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING
HAS PROMPTED A RED FLAG WARNING FOR ALL BUT THE FAR UPPER SNAKE
HIGHLANDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GUSTY SURFACE WINDS AND LOW HUMIDITY WILL RESULT IN HIGHER FIRE
RISK FRIDAY AFTERNOON AND EVENING. A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR FRIDAY AFTERNOON AND EVENING FOR ALL BUT THE FAR UPPER
SNAKE HIGHLANDS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Aug 8, 2:42 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
342 PM MDT THU AUG 8 2013
IDZ021-023-082230-
CARIBOU ID-BINGHAM ID-BANNOCK ID-
342 PM MDT THU AUG 8 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME NORTH CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
UNTIL 430 PM MDT
AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF FORT HALL YANDELL
MOUNTAIN..MOVING NORTH AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHEASTERN BINGHAM COUNTY...
RURAL EASTERN BINGHAM COUNTY...
LAT...LON 4295 11190 4301 11213 4328 11210 4328 11184
TIME...MOT...LOC 2142Z 191DEG 5KT 4309 11201
RS
Special weather statement, Aug 8, 2:45 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT THU AUG 8 2013
IDZ023-082230-
BINGHAM ID-
345 PM MDT THU AUG 8 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
UNTIL 430 PM MDT
AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF GOSHEN..MOVING NORTH AT 5
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM AND SMALL HAIL.
LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN BINGHAM COUNTY...
LAT...LON 4328 11182 4328 11159 4308 11163 4310 11185
TIME...MOT...LOC 2145Z 191DEG 5KT 4319 11173
RS
Special weather statement, Aug 8, 4:22 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
522 PM MDT THU AUG 8 2013
IDZ023-090000-
CARIBOU ID-
522 PM MDT THU AUG 8 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO
UNTIL 600 PM MDT
AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CHESTERFIELD..MOVING
NORTHEAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN CARIBOU COUNTY...
LAT...LON 4302 11176 4291 11152 4283 11174 4297 11194
TIME...MOT...LOC 2322Z 235DEG 3KT 4295 11176
RS
Thunderstorm Wind, Bear Lake
- When
- August 8, 4:34 PM MST to 4:50 PM MST
- Where
- Bear Lake County, Bern
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 42.330, -111.380
A COOP observer in Bern measured a 72 mph wind gust in a thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 8 to 9, 20131 death · $75,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Arkansas, August 8 to 22, 2013$2.1 million · 1 in hail · 19 events
- Flash Flood in Ohio, August 8, 2013$2.5 million · 1 event
- Flash Flooding in New York, August 8 to 9, 2013$705,000 · 16 events
- Flash Flooding in Virginia, August 8, 2013$255,000 · 2 events
- Flash Flood and Hail in Colorado, August 8 to 9, 2013$50,000 · 1 in hail · 2 events
- Flash Flooding in West Virginia, August 8 to 10, 2013$35,000 · 2 events
- Damaging Winds in New York, August 8, 2013$16,000 · 61 kt wind · 8 events
- Damaging Wind in Kentucky, August 8, 2013$20,000 · 52 kt wind · 1 event
- Damaging Wind in Tennessee, August 8, 2013$20,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 8, 2013$3,000 · 1.75 in hail · 11 events
- Flooding and Hail in Pennsylvania, August 8, 2013$2,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471930.